730 MEDICAL JURISPRUDENCE failure of internal tissue respiration brought on by a change of the blood due to the formation of cyanmethaemoglobin, which yields a spectrum resembling that of reduced haemoglobin, i.e. a thick band between the lines D and E. When a small poisonous dose is taken, the patient experiences a hot, bitter taste and constriction of the throat and complains of salivation, giddi- ness, nausea, headache, confusion of ideas, sense of oppression in the chest, loss of muscular power and insensibility. The face is suffused or bloated, and the mouth is covered with froth, the eyes are glassy and prominent with dilated pupils; the finger-nails are blue or purple. Convulsions of a tetanic character and involuntary evacuations precede death. Vomiting is oc- casionally observed and is sometimes the beginning of recovery. The spasmodic or piercing cry, which is commonly observed in cattle poisoning, is rarely met with in human poisoning. Inhalation of the vapours of hydrocyanic acid produces a sense of con- striction about the throat and chest, dizziness, vertigo, insensibility and death from respiratory failure. Potassium cyanide, which is strongly alkaline and frequently contains potassium carbonate as an impurity has a corro- sive effect on the mouth, throat and stomach and causes epigastric pain and vomiting. The other symptoms are cyanosis of the face, neck and hands, white froth about the lips, dilated pupils, imperceptible pulse, slow and shallow respirations, incontinence of urine, coma and death. Some- times, convulsions may precede death. Williams 54 reports non-fatal cases of acute and severe gastro- enteritis in hotels from cyanide poisoning appar- ently from silver polish containing sodium cya- nide to the extent of 20.54 per cent. Chronic poisoning oc- curs among photograph- ers, gilders and workmen who are constantly en- gaged in preparing or handling either hydro- cyanic acid or potassium cyanide. The symptoms are headache, vertigo, loss of appetite, nausea, constipation, foetid breath, dyspnoea and ansemia. Fig. 199.—Potassium Cyanide Poisoning: Staining over the upper lip and left side of face due to the corrosive action of the poison. (From a photograph lent kindly ly Dr. H, S. Mehta.) 54. Jour. Arner. Med. Assoc., March 1, 1930, p. 627.